Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 62, NWS JSJ

October 4, 2022

NWS JSJ issued this flash flood warning at Oct 4, 2022, 1:07 PM CDT. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2022, 1:07 PM CDT (18:07 UTC)
Expired
Oct 4, 2022, 2:00 PM CDT
In force
53 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

What was reported inside it

TimeReportWhereRemark
Oct 4, 1:30 PM CDTFLASH FLOODGuaynabo, PRTHE POLICE HAD TO CLOSE EXPRESO MARTINEZ NADAL DUE TO SIGNIFICANT FLOODING.
Oct 4, 1:34 PM CDTFLOOD1 Nne Guaynabo, PRA SOCIAL MEDIA USER REPORTED FLOODING ALONG ROAD PR-19, NEAR URB. ALTAMIRA. THE ROAD WAS IMPASSABLE BASED ON THE SHARED PICTURES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

995 
WGCA52 TJSJ 041807
FFWSJU
PRC061-127-041900-
/O.NEW.TJSJ.FF.W.0062.221004T1807Z-221004T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
207 PM AST Tue Oct 4 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Guaynabo County in Puerto Rico...
  San Juan County in Puerto Rico...

* Until 300 PM AST.

* At 207 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

Emergency Managers and river gauges indicate that Quebrada Margarita 
in Guaynabo is already out of it banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1842 6613 1843 6612 1841 6608 1839 6603
      1837 6603 1836 6603 1833 6604 1834 6614
      1835 6614 1836 6614 1837 6614 1838 6614
      1838 6613 1838 6612 1840 6613 1841 6612

FLASH FLOOD...RADAR INDICATED

$$

ERG
1 follow-up statement
409 
WGCA72 TJSJ 041901
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
301 PM AST Tue Oct 4 2022

PRC061-127-041911-
/O.EXP.TJSJ.FF.W.0062.000000T0000Z-221004T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guaynabo PR-San Juan PR-
301 PM AST Tue Oct 4 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR GUAYNABO AND SAN JUAN...

However, a flood advisory continues in effect for these areas. 
Please continue to heed remaining road closures.

LAT...LON 1842 6613 1843 6612 1841 6608 1839 6603
      1837 6603 1836 6603 1833 6604 1834 6614
      1835 6614 1836 6614 1837 6614 1838 6614
      1838 6613 1838 6612 1840 6613 1841 6612

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:08 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 4, 9:08 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1008 AM AST Tue Oct 4 2022

...New UPDATE, AVIATION, MARINE...

.UPDATE...The forecast is on track. An area with abundant
tropical moisture, as suggested by the latest 04/12Z sounding and
satellite-derived total precipitable water of 1.90-2.00 inches,
holds over the region. Radar indicated isolated to scattered
showers moving from the waters into the U.S. Virgin Islands and
eastern Puerto Rico, with peak rainfall accumulations up to a
quarter of an inch. The focus of the activity will shift to the
interior and western sections in the afternoon, where daytime
heating and sea breeze convergence will lead to shower and
isolated thunderstorm development. Showers developing downwind
from the local islands and El Yunque could also affect western
sections of the local islands, eastern Puerto Rico, and the San
Juan metropolitan area in the afternoon. Excessive rainfall from
this activity could result in urban, street, and small stream
flooding. Even isolated flash flooding is possible. Showers will
linger through around sunset over land areas, shifting once again
to the local waters and windward coastal areas influenced by a
passing surface- induced trough. Ponding of water on roadways and
poorly drained areas will be likely with any downpours.

Daytime maximum temperatures will peak into the upper 80s to lower
90s with heat indices as high as 107 degrees, mainly across
northern Puerto Rico and other urban areas. Winds will remain from
the east at 10-15 mph with higher gusts and sea breeze
variations. Near the shower and thunderstorm activity, slightly
lower temperatures and locally higher gusts are likely.

&&

.AVIATION...Passing SHRA and afternoon TSRA/SHRA could result in
brief MVFR conditions across all terminals. For TJPS and TJBQ,
operations could be affected between 04/17-23Z. For the remaining
airports, brief MVFR conditions are possible during the next 24
hours. Winds will remain out of the E at 10-15 knots with higher
gusts and sea breeze variations, decreasing to 5-10 knots after
04/22Z.

&&

.MARINE...No changes to the marine forecast. Seas remain at 4 feet
or below, with winds prevailing from the east at 10 to 15 knots.
Please refer to the Marine Discussion below for additional
information.

&&

.SYNOPSIS...Unsettled weather conditions are expected for the next
several days. Expect passing showers along the coastal waters and
eastern portions of Puerto Rico and the U.S. Virgin Islands. Then
in the afternoon hours, convection will occur with heavy showers
and thunderstorms across the central interior and portions of
western Puerto Rico. Heat indices could reach the mid 100s for
today.

&&

.SHORT TERM...Today through Thursday...

The combination of the available low-level moisture with daytime
heating and the sea breeze convergence, will result in afternoon
shower and thunderstorm development today across the interior and
west/southwest quadrant of Puerto Rico. Urban and small stream
flooding is expected with the heaviest showers. Across the U.S.
Virgin Islands and eastern PR, isolated to scattered shower activity
is expected. For tonight into Wednesday, a TUTT induced surface
trough is expected to move across the local area from the east. This
will increase shower activity across the USVI and eastern PR through
Wednesday morning, and enhance afternoon convection across the
interior and northwestern PR. Winds are expected to turn more
southeasterly and a weak Saharan Air Layer is then expected to move
over the region later in the day, lingering through Thursday.
Therefore, expect hazy skies and a decrease in shower activity from
late Wednesday through Thursday. Maximum temperatures are forecast
to range from the upper 80s to low 90s across the lower elevations,
with heat indices reaching the mid 100s each day. Trade winds will
increase between 15-20 kt by Thursday.

&&

.LONG TERM...Friday through Wednesday...

A high pressure ridge is expected to dominate the weather
conditions for at least the first half of the period. A very
seasonal weather pattern is expected between Friday and Saturday,
with scattered showers during the morning hours across the eastern
portions of Puerto Rico and the U.S. Virgin Islands, followed by
afternoon convection across the Central Cordillera and the western
portions of Puerto Rico. Although, convection could be enhanced
by lifting moisture from the Intertropical Convergence Zone (ITCZ)
and local effects. From Sunday onwards, a wetter pattern will
persist. However, the model guidances (GFS, ECMWF) are showing and
interaction with the TUTT and a tropical wave, there is a high
uncertainty to determine the impacts associated with these events
but unstable weather conditions will persist for the second half
of the long-term. Expect active afternoons with the potential for
thunderstorms and heavy rain. With the expected activity and
saturated soils from the previous rains, the threat for
thunderstorms, urban and small stream flooding, even mudslides
will continue.

&&

.AVIATION...Mainly VFR conditions are expected to
prevail across all terminals through the forecast period. However,
SHRA/TSRA is expected to develop btw 04/17-22z over the interior and
west/southwest PR. This should cause mainly VCTS or VCSH at
TJPS/TJBQ. East winds expected at 9-12 kt, with sea breeze
variations aft 04/14z.

&&

.MARINE...Mariners can expect light to moderate winds between 5 to
15 knots and seas at 4 feet or below that will persist through at
least Wednesday. Showers and isolated thunderstorms are expected
to develop each afternoon. This activity could result in gusty
winds and deteriorated seas conditions.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM...ICP
LONG TERM....JA
AVIATION...RC
Hazardous weather outlook, Oct 4, 4:16 AM CDT, 8 hours 51 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
455 AM AST martes 4 de octubre de 2022

AMZ710>745-PRZ001>013-050900-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
455 AM AST martes 4 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas de aisladas son posibles a traves del
cuadrante suroeste de Puerto Rico. Mantengase pendiente a las
tronadas en su area y preparese a buscar refugio.

.Lluvia excesiva...Inundaciones de areas urbanas, carreteras y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor excesivo...Indices de calor de 102-107 grados a
traves del centro norte de Puerto Rico. Es probable el agotamiento
por calor con exposicion prolongada. Golpe de calor es posible.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes particularmente en la
costa norte de Puerto Rico.

.DIAS DOS HASTA EL SIETE...miercoles a lunes

Una vaguada de superficie debera incrementar la actividad de lluvias
y tronadas desde tarde esta noche hasta el miercoles por la manana.
Esto podra dejar acumulaciones de agua en carreteras y en areas
bajas, como tambien inundaciones urbanas y de pequenos riachuelos a
traves del noroeste de Puerto Rico el miercoles en la tarde. Se
espera un riesgo moderado de corrientes marinas a traves de la
mayoria de las islas desde el miercoles hasta el lunes. Se espera un
riesgo bajo de calor excesivo que persista hasta el fin de semana a
traves de sectores del centro norte de Puerto Rico. Los vientos
podran exceder los 17 nudos a traves de las aguas regionales el
jueves y viernes.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

AMZ715-725-VIZ001-002-050900-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
455 AM AST martes 4 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Lluvia excesiva...Acumulaciones de agua en carreteras y en areas de
poco drenaje son posibles a traves de todas las islas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes particularmente en el
este de Santa Cruz.

.DIAS DOS HASTA EL SIETE...miercoles a lunes

Una vaguada de superficie debera incrementar la actividad de lluvias
tarde esta noche hasta el miercoles por la manana. Esto podra dejar
acumulaciones de agua en carreteras y en areas bajas.  Se espera un
riesgo moderado de corrientes marinas a traves de la mayoria de las
islas desde el miercoles hasta el lunes.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:24 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 4, 1:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 4, 2:23 PM CDTAreal Flood AdvisoryJSJ112 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.